Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 80, NWS Jacksonville, FL

March 20, 2003Wayne County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 20, 2003, 8:06 PM EST for Wayne County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 8:06 PM EST (01:06 UTC)
Expired
Mar 20, 2003, 8:30 PM EST
In force
24 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Wayne County, GA

The radar

The Charleston,SC radar (KCLX), 124 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 2:35 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 1.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2003-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2003-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1164 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 210106
SVRJAX
GAC305-210130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
806 PM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WAYNE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 830 PM EST

* AT 806 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES
  SOUTHEAST OF GARDI...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 830 PM EST...
  GARDI...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3159 8187 3144 8176 3170 8120 3191 8135
$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:25 PM EST, 4 hours 41 minutes earlier.

Area forecast discussion, Mar 20, 3:25 PM EST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED WITH TORNADO WATCH #70 INFO
NATIONAL WEATHER SERVICE JACKSONVILLE FL
325 PM EST THU MAR 20 2003

UPDATED CWF WITH TORNADO WATCH #70 IN GA LEG. ISSUED NEW ZFP PACKAGE
EARLY WITH TORNADO WATCH.

======================= PREVIOUS DISCUSSION ========================

CURRENTLY...SVR WX ADVANCING NE ACRS OUR WESTERN GA ZONES IN VC OF
THE RRQ OF A 35-45KT LOW LVL JET AND IN ADVANCE OF AN OCCLUDED FRONT
MOVING THRU THE FL PANHANDLE. NICKEL TO BASEBALL SIZE HAS BEEN
REPORTED IN THE STRONGEST STORMS. KJAX 12Z RAOB AND LATEST WV
IMAGERY INDICATED THAT HAIL AND STRONG WINDS WOULD BE HAZARDS ACRS
THE AREA TODAY WITH DRY AIR ALOFT AND STRONG DIVERGENCE AT 300 MB.
MESOETA HELICITIES INCREASED TO NEAR 220 M2/S2 ACRS SE GA 18Z TODAY
AND ROTATION HAS BEEN NOTED IN STORMS. TORNADO WATCH #65 CONTINUES
FOR THE GA ZONES UNTIL 3 PM TODAY...WITH THE ENTIRE AREA UNDER A
SLIGHT RISK THRU 12Z FRI MORNING. TEMPS ARE IN THE LWR TO MID 80S
WITH DEW PTS IN THE LWR 70S. THE EAST COAST SEABREEZE BOUNDARY IS
TRYING TO ADVANCE INLAND...BUT STRONG WSW WINDS ARE PINNIG IT ALONG
THE COAST. EXPECT SEABREEZE BOUNDARY AND OUTFLOWS TO INTERACT THIS
AFTN...IN A VERY MOIST AND UNSTABLE AIRMASS.

SHORT TERM...SVR WX WILL COTINUE TO BE OF CONCERN AS WE HEAD INTO
TONIGHT WITH A SERIES OF TROUGHS MOVING E THROUGH THE UNSTABLE
CWA...OUTFLOWS EVERYWHERE AND THE LINGERING SEABREEZE FRONT ALONG
THE COAST. WILL MONITOR LATEST RADAR TRENDS NEAR ZFP ISSUANCE
TIME...BUT ANTICIPATE LIKELY POPS AT LEAST FOR THE EARLY EVE HOURS
FOR MUCH OF THE AREA. WILL KEEP TSRA WORDING THRU THE NIGHT...AS
ANOTHER FRONT EXTENDING FROM THE PLAINS SFC LOW APPROACHES THE AREA.
MODELS GENERALLY AGREE WITH THE PLACEMENT OF THIS FRONT EXTENDING IT
THRU THE CWA BY 18Z FRI. ATT LOOKS LIKE STRONGEST AREA OF
INSTABILITY WILL SHIFT S INTO THE FL ZONES FRI WITH THE ENTIRE AREA
REMAINING UNDER SLIGHT RISK. ANOTHER (AND HOPEFULLY THE FINAL) COLD
FRONT WILL MOVE THRU THE AREA EARLY SAT WITH NW WINDS FUNNELING INTO
THE AREA AS HIGH PRESSURE BUILDS OVER THE LWR MS VALLEY AND COLD
FRONT ADVANCES IN CENTRAL FL. NEAR CLIMO TEMPS ON TAP FOR THE
WEEKEND.

EXTENDED...A SFC LOW DEVELOPS ALONG THE LINGERING FRONTAL BOUNDARY
OVER S FL LATE SUN AND MOVES INTO THE ATLANTIC AS HIGH PRESS BUILDS
EASTWARD OVER THE NORTHERN GULF COAST. WILL GO WITH SLIGHT CHC OF
SHRA THRU EARLY MON WITH ONSHORE FLOW OVER THE AREA. WED LOOKS LIKE
A FAVORABLE SEABREEZE CONVERGENCE DAY WITH WARM SLY OVER THE AREA AS
SFC RIDGE ADVANCES OFFSHORE AND NEXT STORM SYSTEM APPROACHES THE TN
VALLEY. WILL GO WITH SLIGHT CHC POPS WED AFTN THRU THU. TEMPS
GENERALLY A FEW DEGREES ABOVE CLIMO.

MARINE...WILL CONTINUE SCA BASED ON SEA HEIGHTS AND WILL CONTINUE
HEADLINES THRU FRI. IMPROVING CONDITIONS THIS WEEKEND AS HIGH
PRESSURE BUILDS INTO THE REGION FROM THE WEST.

FIRE WX...NO CONCERNS.

CCF...
FCSTID =   24
AMG   65  78  51  73 /  70  50  20   0
SSI   65  78  56  73 /  60  60  20   0
JAX   67  82  56  77 /  60  60  20   0
SGJ   67  80  60  77 /  60  60  30   0
GNV   67  83  56  78 /  60  60  20   0
OCF   67  83  56  79 /  60  60  30   0

.JAX...
FL...TORNADO WATCH #70 THRU 9 PM FLZ020>023.
     SCA FERNANDINA BCH TO FLAGLER BCH OUT 60 NM.
GA...TORNADO WATCH #70 THRU 9 PM ALL ZONES.
     SCA ALTAMAHA SOUND TO FERNANDINA BCH OUT 60 NM.

PUBLIC...BROYLES
MARINE/FIRE WX...CARROLL
RADAR...WELSH/SHASHY
Hazardous weather outlook, Mar 20, 3:50 PM EST, 4 hours 16 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-210200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
350 PM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
...A TORNADO WATCH IN EFFECT UNTIL 9 PM FOR ALL OF SOUTHEAST GEORGIA
AND BAKER...COLUMBIA...HAMILTON AND SUWANNEE COUNTIES IN NORTH
FLORIDA...
...TORNADOES...LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLOODING
POSSIBLE...

SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WIND GUSTS AND
TORNADOES ARE POSSIBLE IN THE WATCH AREA.  ELSEWHERE SCATTERED
STRONG AND ISOLATED SEVERE THUNDERSTORMS WILL DEVELOP AND CONTINUE
THROUGH THE EVENING. STORMS WILL MOVE TOWARD THE NORTHEAST.
LOCALIZED FLOODING IS ALSO POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE POTENTIAL FOR SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS
EXISTS THROUGH FRIDAY ACROSS THE FORECAST AREA. LOCALIZED HEAVY
RAINFALL IS ALSO POSSIBLE.

AREA RIVERS WILL LIKELY CONTINUE NEAR OR ABOVE FLOOD STAGE THROUGH
THE PERIOD.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS REQUESTED FOR THE TORNADO WATCH AREA.
OTHERWISE...SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE
ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Special weather statement, Mar 20, 6:25 PM EST, 1 hour 41 minutes before
GAZ133-210015-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
625 PM EST THU MAR 20 2003

...TORNADO WATCH IN EFFECT UNTIL 9 PM...
...STRONG THUNDERSTORMS WILL IMPACT JEFF DAVIS COUNTY THROUGH 715
PM...

AT 625 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 11 MILES SOUTHWEST OF
SNIPESVILLE...OR ABOUT OVER BROXTON...MOVING NORTHEAST AT 40 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
DENTON AND HAZLEHURST THROUGH 715 PM EST. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
PLEASE SEEK SHELTER IF LIGHTNING IS IN YOUR AREA.

BROYLES
Special weather statement, Mar 20, 6:40 PM EST, 1 hour 26 minutes before
GAZ150-210030-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
640 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WARE COUNTY THROUGH 730
PM...

AT 640 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT 15 MILES WEST OF DIXIE
UNION...OR ABOUT 8 MILES EAST OF PEARSON...MOVING NORTHEAST AT 25
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
NEAR TALMO AND DIXIE UNION THROUGH 730 PM EST. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. IF LIGHTNING IS IN YOUR AREA...PLEASE SEEK SHELTER.

BROYLES
Special weather statement, Mar 20, 6:50 PM EST, 1 hour 16 minutes before
GAZ134-151-210030-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
650 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT BACON AND PIERCE COUNTIES
THROUGH 730 PM...

AT 650 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
12 MILES SOUTHWEST OF ALMA TO 14 MILES SOUTH OF BLACKSHEAR MOVING
NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND ALMA...BLACKSHEAR AND NEW LACY THROUGH 730 PM
EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Mar 20, 6:55 PM EST, 1 hour 11 minutes before
GAZ135-210045-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
655 PM EST THU MAR 20 2003

...TORNADO WATCH IN EFFECT UNTIL 9 PM...
...STRONG THUNDERSTORMS WILL IMPACT APPLING THROUGH 745 PM...

AT 655 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 3 MILES SOUTHWEST OF BAXLEY...MOVING
NORTHEAST AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND PINE GROVE...BAXLEY AND SURRENCY THROUGH 745 PM
EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE SHELTER IF LIGHTNING
IS IN YOUR AREA.

BROYLES
Special weather statement, Mar 20, 7:28 PM EST, 38 minutes before
GAZ136-151-210115-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
728 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT PIERCE AND WAYNE COUNTIES
THROUGH 815 PM...
...TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM...

AT 728 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHEAST OF
BRISTOL...OR ABOUT 4 MILES NORTHWEST OF PATTERSON...MOVING NORTHEAST
AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND PATTERSON...BRISTOL...SCREVEN...BROADHURST...ODUM...
GARDI...AND JESUP THROUGH 815 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Mar 20, 7:40 PM EST, 26 minutes before
GAZ150-210115-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
740 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT NORTH WARE COUNTY THROUGH 815
PM...
...TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM...

AT 740 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF MANOR...OR ABOUT 5
MILES NORTHEAST OF ARGYLE...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MANOR...NEEDHAM...
WARESBORO...WAYCROSS...DIXIE UNION AND DEENWOOD THROUGH 815 PM EST.
HALF INCH HAIL AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR WIND DAMAGE.

SHASHY

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.